Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 19, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Dec 11, 2017, 3:00 AM CST for 26 counties in Kansas. It took effect at Dec 11, 2017, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2017, 3:00 AM CST (09:00 UTC)
- In effect from
- Dec 11, 2017, 11:00 AM CST
- Expired
- Dec 11, 2017, 5:59 PM CST
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3099 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800 WWUS83 KICT 110900 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 300 AM CST Mon Dec 11 2017 KSZ032-033-047>053-067>071-082-083-091>095-098-099-120000- /O.UPG.KICT.FW.A.0003.171211T1700Z-171212T0100Z/ /O.NEW.KICT.FW.W.0005.171211T1700Z-171212T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-Montgomery- 300 AM CST Mon Dec 11 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052...053...067... 068...069...070...071...082...083...091...092...093...094...095... 098 AND 099... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM this morning to 7 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...Around 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is greatly discouraged! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Furthermore, the strong northwest winds will make driving difficult, especially for high-profile vehicles. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ072-096-100-120000- /O.NEW.KICT.FW.W.0005.171211T1700Z-171212T0100Z/ Allen-Neosho-Labette- 300 AM CST Mon Dec 11 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 072...096 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM this morning to 7 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 20 to 30 mph with gusts up to 35 mph. * Relative Humidity...Around 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is greatly discouraged! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ ES
1 follow-up statement
305 WWUS83 KICT 112359 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 559 PM CST Mon Dec 11 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120100- /O.CAN.KICT.FW.W.0005.000000T0000Z-171212T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 559 PM CST Mon Dec 11 2017 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050... 051...052...053...067...068...069...070...071...072...082...083... 091...092...093...094...095...096...098...099 AND 100... The National Weather Service in Wichita has cancelled the Red Flag Warning. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Dec 11, 2:54 AM CST, 6 minutes earlier.
Area forecast discussion, Dec 11, 2:54 AM CST, 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 254 AM CST Mon Dec 11 2017 .SHORT TERM...(Today through Wednesday night) Issued at 253 AM CST Mon Dec 11 2017 Headline: Fire Weather Watch being upgraded to Red Flag Warning with the Red Flag Warning in effect from 11AM-7PM. Red Flag Warning includes Allen, Neosho & Labette Counties. Today: Per "Headline" am hoisting the Red Flags for all of the CWA from 11AM-7PM. For details refer to the "Fire Weather" section at end of this discussion. A compact upper-deck shortwave is situated from Minnesota to along the North Dakota/South Dakota border. The shortwave strengthens as it sprints S/SE & should reach from Illinois to Missouri late this afternoon. The shortwave will kick a weak surface trough, that extends along the Kansas/Missouri border, across Missouri, Eastern Oklahoma & Arkansas this afternoon. The surface trough strengthens as it surges SE, the NW gradient in its wake will be strong. The NW regime remains very dry & deep & would cause winds to reach Advisory criteria across primarily Central & South-Central Kansas this afternoon. The Wind Advisory won't be issued as the Red Flag Warning will discuss the strong winds. Tonight-Wed Night: All of the Great Plains will remain under a very strong NW regime throughout these periods with a deepening upper-deck trough situated over the eastern U.S. while a strong mid-upper ridge remains parked out west. With the eastern U.S. trough undergoing pronounced cyclogenesis the ridge may get forced slightly west to the Pacific coast. Translation: Dry weather with above normal highs temperatures. .LONG TERM...(Thursday through Sunday) Issued at 253 AM CST Mon Dec 11 2017 Upper-deck waves will sprint SE in an assembly line manner across the Great Plains but with moisture lacking dry weather continues. The downstairs gradient isn't as strong & would therefore keep the grassland fire danger in check. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1126 PM CST Sun Dec 10 2017 VFR conditions expected the next 24 hours. Main story will be strong and gusty northwest winds developing by mid to late morning Monday, as a cold front approaches from the northwest. Anticipating some gusts upwards of 30-40 kts in the afternoon, especially across central and east-central KS. SCT-BKN VFR clouds around 4000-6000 ft AGL are expected by late afternoon and evening as cold advection kicks in. && .FIRE WEATHER... Issued at 253 AM CST Mon Dec 11 2017 Markedly increasing NW winds, likely sustained from 25 to 35 mph with gusts 40 to 45 mph gusts, will continue to spread very dry air across Kansas this afternoon. This would produce an Extreme Grassland Fire Danger in most areas, most certainly in Central & South-Central Kansas. To 'air' on side of caution, and per collaboration with Springfield & Tulsa, have hoisted the Red Flags for Allen, Neosho & Labette counties as well with the Red Flag warning in effect from 11AM-7PM. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 29 51 30 / 0 0 0 0 Hutchinson 61 27 52 29 / 0 0 0 0 Newton 59 27 49 30 / 0 0 0 0 ElDorado 60 28 48 30 / 0 0 0 0 Winfield-KWLD 62 28 50 30 / 0 0 0 0 Russell 59 24 54 29 / 0 0 0 0 Great Bend 59 24 54 29 / 0 0 0 0 Salina 59 27 51 29 / 0 0 0 0 McPherson 59 26 51 28 / 0 0 0 0 Coffeyville 62 29 47 29 / 0 0 0 0 Chanute 60 28 45 29 / 0 0 0 0 Iola 58 28 44 29 / 0 0 0 0 Parsons-KPPF 62 28 46 29 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 7 PM CST this evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100. && SHORT TERM...EPS LONG TERM...EPS AVIATION...ADK FIRE WEATHER...EPS
Hazardous weather outlook, Dec 10, 4:50 PM CST, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 450 PM CST Sun Dec 10 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 450 PM CST Sun Dec 10 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very high to extreme grassland fire danger is forecast over much of the area on Monday afternoon. The highest risk is across central Kansas. Very high grassland fire danger is forecast again on Wednesday afternoon for central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.